Maine, 2020

Flood in Maine, May 1, 2020

May 1, 2020 · NWS GYX · 1 event in 1 county or zone

Low pressure moving up the coast spread rain into northern New England during the morning hours of May 1. 5 inches of rain fell during the afternoon of combined with spring snow melt to cause minor flooding in the Swift River Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure moving up the coast spread rain into northern New England during the morning hours of May 1. About 1 to 1.5 inches of rain fell during the afternoon of combined with spring snow melt to cause minor flooding in the Swift River Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 1, 10:05 AM EST, 4 hours 22 minutes earlier.

Area forecast discussion, May 1, 10:05 AM EST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1105 AM EDT Fri May 1 2020

.SYNOPSIS...
Low pressure will gradually move across Maine and New Hampshire
today. This will result in rainy conditions. Better weather is
expected Saturday afternoon in the wake of the low pressure
system as temperatures warm and the sun comes out. However,
Sunday looks unsettled again with weak low pressure moving
overhead. The early to late week period looks cool with showers
possible at times.

&&

.NEAR TERM /THROUGH TONIGHT/...
1100 AM Update...At this time, the back edge of the stratiform
precipitation shield is moving into western Maine. On satellite,
the back edge of deep clouds is pulling into southwest New
Hampshire with some clearing seen to the west. Have made mainly
minor updates to account for latest observational trends.
Biggest changes were to fine-tune PoPs with latest hires data,
giving a bit of a sharper dry trend following exiting stratiform
precipitation, and to temperatures, again leaning on hires data
to better capture warmth preceding the crossing front.

620 AM Update...Little change to the going forecast as band of
rain fall is moving across the forecast area as expected.
Lowered PoPs some across southwestern NH for late morning as it
looks like back edge of rain shield will exit quicker.
Otherwise, very little change.

Previously...

A north-south elongated upper trough will gradually move across
Maine and New Hampshire today. Deep layer southerly meridional
flow will aid in transporting high PWAT values northward and an
attendant band of moderate to heavy rain. The band of heaviest
precipitation rates will be progressive enough to not allow for
widespread flooding problems, but there may still be some minor
urban/poor drainage and small stream flooding. After midday, the
main thrust of ascent will move offshore, allowing for more
showery weather this afternoon if not a few dry periods.

Some surface-based instability may develop across southwestern
NH this afternoon as cold temperatures aloft associated with
the upper level trough aids in steepening the mid level lapse
rates. Therefore, have added a slight chance of thunder to the
southwestern NH zones for later this afternoon.

&&

.SHORT TERM /SATURDAY/...
The upper level trough traverses the region tonight allowing for
drying weather and gusty NW winds in its wake. Saturday looks
like a mostly sunny and warm day with temperatures well into the
60s at many locations. NW winds may gust around 25 MPH but it
looks like a fine day as the eastward progression of the trough
is faster than previously modeled.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Overview: The long term period lacks any impactful weather as
periods of light rain and showers affect our region through Monday.
Tuesday looks dry, but then precipitation chances pick up again mid-
week. The warmest temperatures of the period are expected on Sunday
as some locations in southern NH approach 70 degrees; temperatures
are otherwise expected to be near or slightly below normal.

Impacts: No significant impacts are expected.

Forecast Details: Saturday night will see low pressure approaching
from the west with showers beginning in NH after midnight. Showers
continue through the day Sunday and into Sunday night, primarily in
northern portions of our region. As the low lingers to our east, we
will see better chances for showers throughout the region on Monday.
The higher elevations in northern NH and northwestern ME could see
some snow mix in with the rain showers Monday night.

The low finally pulls away Monday night, allowing for a decrease in
precipitation chances but a partly to mostly cloudy day on Tuesday.
Thereafter, the global models have some significant disagreement on
what happens through the rest of the period. The ECMWF shows high
pressure building into New England while low pressure passes to our
south, while the GFS drives an area of low pressure from the Great
Lakes into New England. As a result, stuck pretty close to the
blended consensus PoPs over this part of the forecast, which come
out to low-end chance PoPs at best for our region.

Sunday will by far be the warmest day of the period, with widespread
highs in the 60s and some locations in southern NH making a run at
70 degrees. Thereafter, high temperatures will generally be near
normal, in the upper 50s south and near 50 north.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Short Term...IFR conditions will set in today as a band of
moderate to heavy rainfall traverses the forecast area from
southeast to northeast. The heaviest rain will end after 18z,
but low vsbys in BR and FG as well as low cigs will likely
persist through 06z, especially on the coast. VFR conditions are
expected later tonight and Saturday. LLWS is expected at most
terminals through 18z today.

Long Term...Winds will be light out of the west-northwest
through Tuesday, except for when low pressure passes by on
Sunday and they turn southerly for a portion of the day. Clouds
and showers will be the rule at all terminals, however, as low
pressure moves through and then lingers just to our east. The
best chances for each will be at HIE, but all terminals can
expect clouds to linger through much of the period with showers
possible.

&&

.MARINE...
Short Term...Winds and seas will increase in southeasterly flow
ahead of a cold front today. A SCA will remain in effect for
gusts around 30 kt, with a few gusts around 35 kt possible. SCA
conditions continue through Friday as westerly winds in the wake
of the cold front continue to freshen.

Long Term...Winds not expected to be an issue in the long term
as they generally remain light and out of the northwest. Seas
will be diminishing Saturday night into Sunday morning and are
forecast to remain below 5 ft through the rest of the period.

&&

.HYDROLOGY...
Expect widespread rain to move through the region today with
0.5 to 1.5 inches across the region. With strong southerly flow
into the southeast-facing terrain, the highest amounts of up to
2 to 2.5" will likely be seen in the upper Saco and Pemi
basins, and these rivers *could* reach low-end minor flood
stage but this is a low probability at this time. With the
heaviest rain very localized do not think the river flooding
will be widespread enough to warrant a flood watch but will
continue to monitor.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for ANZ150>154.

&&

NEAR TERM...Casey/Ekster
SHORT TERM...Ekster
LONG TERM...Watson
Hazardous weather outlook, May 1, 2:22 PM EST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
322 PM EDT Fri May 1 2020

MEZ007>009-013-014-020>022-025>028-NHZ001>004-021930-
Northern Oxford-Northern Franklin-Central Somerset-Southern Franklin-
Southern Somerset-Androscoggin-Kennebec-Interior Waldo-Sagadahoc-
Lincoln-Knox-Coastal Waldo-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-
322 PM EDT Fri May 1 2020

This Hazardous Weather Outlook is for south central Maine,
southwest Maine, west central Maine, western Maine and northern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ012-018-019-023-024-033-NHZ005>015-021930-
Southern Oxford-Interior York-Central Interior Cumberland-
Coastal York-Coastal Cumberland-Interior Cumberland Highlands-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
322 PM EDT Fri May 1 2020

This Hazardous Weather Outlook is for Maine, southwest Maine,
western Maine, New Hampshire, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

...Please check with state and local authorities regarding
guidelines for allowed activities...

Air temperatures will reach the mid to upper 60s on Saturday,
however water temperatures only remain in the 40s. The combination
of warm air temperatures and very cold water temperatures will lead
to the threat of cold water immersion.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-021930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
322 PM EDT Fri May 1 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 1, 11:44 AM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1244 PM EDT FRI MAY 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HEAVY RAIN       KENNEBUNK               43.38N 70.55W
05/01/2020  M1.16 INCH       YORK               ME   TRAINED SPOTTER

&&
Special weather statement, May 1, 1:36 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Gray ME
236 PM EDT Fri May 1 2020

MEZ012-018-019-023-024-033-NHZ005>015-020045-
Southern Oxford-Interior York-Central Interior Cumberland-
Coastal York-Coastal Cumberland-Interior Cumberland Highlands-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
Including the cities of Bethel, Bryant Pond, Hanover, Locke Mills,
Milton, Newry, Rumford, Norway, Fryeburg, Oxford, Hollis, Alfred,
Lebanon, Sanford, Goodwins Mills, Buxton, Limington, Berwick,
New Gloucester, Gray, North Windham, Gorham, Biddeford, Saco,
Old Orchard Beach, Kittery, Portland, Cape Elizabeth,
South Portland, Westbrook, Yarmouth, Brunswick, Bridgton, Harrison,
Naples, Lyme, Ashland, Ellsworth, Holderness, Plymouth, Rumney,
Wakefield, Bridgewater, Brookfield, Ossipee, Tuftonboro, Wolfeboro,
Moultonborough, Claremont, Cornish, Unity, Croydon, Goshen,
Grantham, Lempster, Newport, Charlestown, Boscawen, Canterbury,
Concord, Dunbarton, Loudon, Hooksett, Laconia, Gilford, Meredith,
Barrington, Rochester, Dover, Rollinsford, Somersworth, Durham,
Madbury, Gilsum, Keene, Marlow, Sullivan, Surry, Jaffrey,
Manchester, Pelham, Nashua, Salem, Atkinson, Newton, Plaistow,
Chester, Derry, Hampstead, Exeter, Greenland, Portsmouth, Rye,
Hampton, Hampton Falls, North Hampton, Seabrook, Amherst, Milford,
Mont Vernon, Goffstown, Peterborough, Sharon, and Weare
236 PM EDT Fri May 1 2020

...National Weather Service Cold Water Safety Message...

...Please check with state and local authorities regarding
guidelines for allowed activities...

* The warm air temperatures on Saturday in the mid to upper 60s may
  cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the mid 40s across Sebago
  Lake and Lake Winnipesaukee, as well as area rivers.

* The cold water temperatures can quickly cause hypothermia to
  anyone immersed in the water. According to the US Coast Guard,
  when the water temperatures are below 50 degrees, the chance of
  immediate incapacitation due to cold shock is extremely high.
  Anyone on small boats, canoes, or kayaks should plan accordingly
  if recreating this weekend and use extreme caution to avoid this
  threat. Paddle smart from the start and always wear your life
  jacket!

* Due to spring snow-melt and rain, area rivers continue to run
  fast with swift water currents. The swift water can easily
  overturn a kayak or canoe into the frigid river waters. Once in
  the cold water, the strong currents will make it difficult to
  reach safety.

* Gusty winds out of the northwest may reach 20 to 25 mph at times
  Saturday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Oxford

When
May 1, 2:27 PM EST to 6:06 PM EST
Where
Oxford County, 0.81 mi S of Byron to 1.68 mi SSW of Roxbury
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.688, -70.618

Low pressure moving up the coast spread rain into northern New England during the morning hours of May 1. An estimated 1 to 1.5 inches fell on already swollen rivers due to late season snow melt from the Western Maine Mountains. This allowed the river to reach minor flood level of 7.25 ft which is .25 ft above the flood level. This caused minor flooding on the Swift River in Roxbury with no reported impacts.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896483.